Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 73, NWS Grand Forks, ND

June 13, 1998Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 1998, 5:39 PM CDT for Ramsey County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1998, 5:39 PM CDT (22:39 UTC)
Expired
Jun 13, 1998, 6:10 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:45 PM CDTHail 0.75Penn, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS1 KFAR 132239 RRA
SVRFAR
NDC071-132310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
539 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA

* UNTIL 610 PM CDT

* AT 538 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
  MILES SOUTHEAST OF CHURCHS FERRY OR 20 MILES NORTHWEST OF DEVILS
  LAKE. THIS STORM WAS MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARSKE AT 605 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.
EWENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:25 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 13, 2:25 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 PM CDT SAT JUN 13 1998

18Z SFC ANALYSIS SHOWS COLD FRONT STARTING TO MOVE SOUTHEASTWARD.
88D INDICATED A FEW SMALL SHOWERS OR VIRGA MOVING OVER TOWNER COUNTY IN
NORTHEAST NORTH DAKOTA. ETA GRIDDED DATA SHOWED THE VALLEY TO BE CAPPED
THIS AFTERNOON.  BEST DYNAMICS LOOKED TO BE OVER CENTRAL AND NORTH
CENTRAL NORTH DAKOTA TODAY...STRONG MOIST FRONTOGENISIS AND UPPER LEVEL
DIVERGENCE WORKING EASTWARD WITH COLD FRONT. TIMING IS OFF FOR WIDE
SPREAD CONVECTION TO FORM OVER VALLEY REGION TODAY. JUST AS FRONT WILL
BE APPROACHING THE CWA...MCS DEVELOPMENT OVER SOUTH DAKOTA...NEBRASKA
AND IOWA LOOKS LIKE IT GETS READY TO TAKE OFF...AND MAY ROB THE
NORTHERN PLAINS OF SOME OF THE MOISTURE.  SHOWER AND THUNDERSTORM
ACTIVITY WILL LIKELY KICK OFF OVER CENTRAL NORTH DAKOTA AND MOVE
EASTWARD INTO THE CWA. DYNAMICS OVER VALLEY TOMORROW ARE MORE
IMPRESSIVE.

DVL
.TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS.  LOW IN THE MID 50S.
SOUTHWEST WIND 10 TO 15 MPH SWITCHING TO THE NORTH.

GFK
.TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS. LOW 55 TO 60. SOUTHWEST
WIND 10 TO 15 MPH SWITCHING TO THE NORTH.

FAR
.TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS. LOW 55 TO 60. SOUTHWEST
AT 10 TO 15 MPH.

ROX...TRF
.TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS. LOW 55 TO 60.
SOUTH WIND 5 TO 15 MPH.

BJI
.TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS. LOW 55 TO 60.
SOUTH WIND 5 TO 15 MPH.

FFM...DTL
.TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS TOWARD MORNING. LOW 55
TO 60. SOUTH WIND 5 TO 15 MPH.

WP

In the hours before

Special weather statement, Jun 13, 1:00 PM CDT, 4 hours 39 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-140000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
100 PM CDT SAT JUN 13 1998

...SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OVER NORTH
CENTRAL AND NORTHEASTERN NORTH DAKOTA.  BY THIS EVENING MORE STORM
DEVELOPMENT IS EXPECTED IN EAST CENTRAL NORTH DAKOTA AND NORTHWEST
MINNESOTA.  ISOLATED SEVERE STORMS MAY OCCUR LATE THIS AFTERNOON
AND TONIGHT CONTAINING LARGE HAIL AND DAMAGING WINDS.

A SLOW-MOVING COLD FRONT WILL TRACK SOUTHEASTWARD INTO CENTRAL
NORTH DAKOTA BY SATURDAY EVENING. THE COMBINATIO&N OF THE FRONT...
LOW-LEVEL MOISTURE AND AN UNSTABLE ATMOSPHERE WILL CREATE THE
THUNDERSTORMS.

SEVERE WEATHER SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA.
Special weather statement, Jun 13, 1:00 PM CDT, 4 hours 39 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-140000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
100 PM CDT SAT JUN 13 1998

...SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OVER NORTH
CENTRAL AND NORTHEASTERN NORTH DAKOTA.  BY THIS EVENING MORE STORM
DEVELOPMENT IS EXPECTED IN EAST CENTRAL NORTH DAKOTA AND NORTHWEST
MINNESOTA.  ISOLATED SEVERE STORMS MAY OCCUR LATE THIS AFTERNOON
AND TONIGHT CONTAINING LARGE HAIL AND DAMAGING WINDS.

A SLOW-MOVING COLD FRONT WILL TRACK SOUTHEASTWARD INTO CENTRAL
NORTH DAKOTA BY SATURDAY EVENING. THE COMBINATIO&N OF THE FRONT...
LOW-LEVEL MOISTURE AND AN UNSTABLE ATMOSPHERE WILL CREATE THE
THUNDERSTORMS.

SEVERE WEATHER SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA.

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.